Morphine and breathing
October 1, 2008
In hospice medicine we use it all the time for both and it is one of the standards for the treatment of shortness of breath. If someone is allergic or for whatever reason cannot take morphine, there are other drugs in this same category to try.
There is the thought in the medical community (outside of hospice) that morphine causes respiratory depression and that this phenomenon is always bad. I have a lot of experience with it and I also read what pulmonologists, palliative care researchers, oncologists and other leaders have to say about this too. What I’ve seen over and over again is that it works. It’s amazing what it does for a person’s quality of life. But despite the research and what hospice professionals know, I can’t tell you how many times I’ve heard “…oh no, we can’t treat shortness of breath with morphine, it causes respiratory depression…”
Respiratory depression sounds scary, doesn’t it? All it means is that your respiratory rate (how many breaths you take in a minute) is decreased. Our normal respiratory rate is usually somewhere between 12-20 breaths in a minute. If you are suffering with an end-stage disease process and your respiratory rate is at 30 or 28 or 20 breaths a minute and you feel like you are having a hard time breathing, we’d like to relieve that. If we are successful and you are breathing comfortably again, this is exactly what we want. If your respiratory rate goes down to 16 or 14 in the process, then morphine reduced your respiratory rate. Remember that a ‘normal’ respiratory rate is 12-20 breaths per minute. So, we need to keep this concept in context when we discuss respiratory depression.
Respiratory depression by morphine and like drugs (class called opioids) is dependent on how much is used. When a person’s respiratory rate is seriously low or life threatening from morphine use, it is because it is being started at too high a dose or it is being increased too quickly. The respiratory depression that is so often talked about is in the hospital setting and the morphine is being given by a shot in the leg or buttocks, by IV, or by an injection into the epidural or subarachnoid space. Managing a person in the hospital is a whole different story than managing a person in their home.
In the home, morphine is mostly taken by mouth in liquid or pill form; it is started at a very low dose and worked up to a therapeutic level, which is usually not far from the starting dose. In palliative care, we don’t see signs of near death from morphine overdose because we are very conservative in our administration. We pay attention to the very first sign that a person is having too much morphine and that is when the person is breathing comfortably and appears a little drowsy. If the person is having breathing difficulty and is unconscious from the progression of his disease when we begin the morphine, we assess appropriate effort.
Below are several articles that talk about morphine (one of the drugs in the class of drugs called opioids) , shortness of breath (dyspnea) and respiratory depression (when your respiratory rate decreases) and a quote from each one. Please read them to get a better idea of the issues involved in using morphine for the management of shortness of breath. What we do know now is that we don’t have to be terminal anymore to breathe easier. I know these articles are technical for a person not in the medical field. I just want to expose you to what the researchers are finding out and what we already know in hospice medicine.
- “…Opioids are very effective in relieving dyspnea, although the exact mechanism is not understood. Contrary to common belief, this effect does not result through inhibition of respiratory drive. Relief from the “work of breathing” is a function of steady-state opioid levels, much like steady-state opioid levels relieve pain. Inhibition of respiratory drive results primarily from rising opioid serum levels. Studies have demonstrated significant relief of dyspnea from opioids without significant effects on ventilation or pCO2 levels in common therapeutic doses. Having said this, patients with dyspnea are fragile. Respiratory drive suppression can occur if serum opioid levels rise rapidly. Thus, when initiating therapy with opioids for dyspnea, one should start with a low dose and raise the dose slowly as needed…(emphasis mine)“ Palliative Care Perspectives : Chapter 5: Non-Pain Symptom Management: Dyspnea
- “…opioids can decrease dyspnea and increase exercise tolerance in patients with COPD…” Effects of dihydrocodeine, alcohol, and caffeine on breathlessness and exercise tolerance in patients with chronic obstructive lung disease and normal blood gases
- “…Our preliminary data confirmed the feasibility of nebulized morphine and suggested its possible clinical benefit for dyspneic patients…” Effect of Nebulized Morphine in Cancer Patients with Dyspnea: a Pilot Study
- “… Q. What is the clinical absorption rate of morphine, inhaled via nebulizer? What are the advantage
s of using morphine nebs (nebulizer) for end-stage COPD? A…. I do not have an answer. Morphine by nebulization is good to blunt shortness of breath in very advanced emphysema. Even if small amounts are absorbed, which is likely from the lungs, this will not necessarily be harmful…Oral morphine is given…to blunt shortness of breath, and for comfort. It is a safe and useful drug…” Dr. Tom
- Q….What is your opinion of treating severe emphysema with morphine (liquid &/or pills)? My doctor prescribed morphine sulfate 10/MG/5 Sol Roxanol, take 2-12/ to 5 milliliters by mouth ever 12 hours. The reason being it might help me breathe better. You may recall I am on oxygen 24/7. I also am on 20mg prednisone, Advair 500/50, Spiriva, Combivent and Xanax…I’m wondering if the time-released tablet might be more beneficial. Have your patients found this to be helpful? I just don’t like the thought of becoming addicted…A…The morphine is very helpful in taking the edge off of struggling to breath. It is safe to use, recognizing that taking an excess dose, may suppress your breathing too much. Do not worry about being addicted. You should just take enough to feel comfortable, and not drowsy…I think that the liquid oral morphine is easy to use, and have had good experiences with it…” Dr. Tom
- “…Conclusion: Morphine sulfate is an effective antitussive in intractable chronic cough…” Opiate Therapy in Chronic Cough
- “…the importance of multidimensional evaluation of dyspnea with the aim of acting on the various triggering factors. Currently, the symptomatic treatment of choice consist
s of opioids, specifically morphine, which is discussed in the present article…” Respiratory symptoms in palliative care
- “…The important point
s of management of dyspnea are described here; (1)Treat the underlying causes (e.g. antibiotics for pneumonia, blood transfusion for anemia), (2) pharmacological interventions such as morphine and anxiolytics, (3) non-pharmacological interventions such as oxygen, respiratory rehabilitation and relaxation…” [Dyspnea in cancer patients]
- “…Morphine has many side effects. The most dangerous is respiratory depression. Minor degree
s of respiratory depression may be detected following standard doses of morphine, but this is not clinically important. With higher doses or in frail patients, the respiratory rate decreases, the patient becomes increasingly sedated, and the pupils very small…”Morphine
(A comment from me–’The patient becomes increasingly sedated, and the pupils very small.’ These are the signs of morphine overdose and are later signs of it, not early signs. Also when it says ‘the respiratory rate decreases,’ all it means is the respiratory rate goes down. When a person is having a shortness of breath episode, their respiratory rate is usually higher than 20–the upper limit of normal.)
- “…While morphine is predominantly used for analgesia, it is also effective for the symptomatic relief of cough, dyspnea and diarrhea… Morphine myths. 1. Morphine is dangerous because it depresses respiration. Respiratory depression does not occur in patients with pain. Pain acts like a physiological antidote to respiratory depression; the mechanism to this is unclear. It is more accurate to say morphine overdose causes respiratory depression, therefore as long as morphine is titrated and the dose reduced if drowsines
s only require 5-60mg oral morphine 4 hourly….” Opioids and palliative care
I hope this helps to open the door to the possibilities of having relief if you are a person who suffers with chronic shortness of breath. If you haven’t tried it, it is one more option to try. Discuss it with your doctor and see what happens. You have nothing to lose but the suffering.